Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Pregnant, takes allergy-related drugs and drugs for depression and anxiety. Safe?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
A good friend's daughter is about 2 months pregnant. She takes allergy-related drugs and drugs for depression and anxiety. Do we know how such drugs impact on a pregnancy? I know her mother is fearful for a successful outcome because of these drugs.
Posted Sun, 22 Sep 2013 in Pregnancy
Answered by Dr. Rhea Chanda 21 minutes later
Brief Answer:
Developmental defects

Detailed Answer:
There are several drugs in category X that are contraindicated during pregnancy.
The first 12-14 weeks of the pregnancy is responsible for the development of major organs in the body. Most drugs are contraindicated during this time. There is always a possibility of developmental defect/congenital anomalys in the fetus due to the effect of these drugs. Anti allergic drugs like hydroxyzine, and drugs affecting the CNS like benzo group, triazolam group etc are contraindicated. It will depend on what drugs your friend is actually taking. She needs to inform her obstetrician about all the drugs she has been taking so that they can be changed if required.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor